JDD authors Mihir Shah MD, Jenna Wald MD, and C. William Hanke MD MPH present a case of a patient with eruptive squamous cell carcinomas following treatment with Fludarabine to highlight not only the risk of cSCC in CLL patients and the increased risk for atypical cutaneous malignancies after treatment with systemic therapies such as fludarabine, but also to discuss treatment options for this high-risk patient population.
Cutaneous squamous cell carcinoma (cSCC) is a malignant keratinocytic proliferation. cSCC is the second most common cutaneous malignancy.1 Risk factors for the development of cSCC include increased age, ultraviolet radiation exposure, human papillomavirus, chronic scarring conditions, and immunosuppression.1 Immunosuppression and altered T-cell mediated immunity, as seen in transplant patients on immunosuppressive regimens and patients with chronic lymphocytic leukemia (CLL), have an increased risk of developing nonmelanoma skin cancer (NMSC). Solid organ transplant recipients are 65 to 250 times more likely to develop cSCC than the general population, depending on the immunosuppressive regimen.1 Patients with CLL are 8 to 10 times more likely to develop cSCC.1
Patients with CLL develop second malignancies with increased frequency regardless of treatment.2 These malignancies may be more frequent and more aggressive after chemotherapy for CLL.2 The most common second malignancy associated with CLL is NMSC.2 Fludarabine (9-B-D-arabynosyl-2-fluoradenine 5’-monophosphate, F-Ara-AMP) is a purine analogue used in the treatment of CLL, either as monotherapy or as part of combination therapy. Fludarabine causes prolonged lymphocytopenia and compromised T-cell mediated immune responses.3 This includes immunosurveillance of cutaneous malignancies. The combination of CLL induced immunosuppression with the additional T-cell depletion due to fludarabine explains why there are multiple case reports in literature of fludarabine treatment correlating with the development of aggressive, often fatal, NMSCs.4-7 We present a patient with eruptive cSCCs on the lower extremities following treatment of CLL with fludarabine and rituximab.
A 56-year-old woman with a 10-year-history of CLL presented with a 6-year history of numerous scaly erythematous papules on the lower extremities. The lesions appeared following chemotherapy with fludarabine and rituximab for CLL. The patient had been diagnosed with CLL in 2002. In December 2004, she was started on rituximab and fludarabine until remission was achieved in 2006. The patient reported that 1 month before the last treatment, numerous verrucous papules developed on both lower extremities over a 1 to 2 month period. Biopsy of one of the lesions showed cSCC. A 6-week course of topical fluorouracil was prescribed.
On examination in 2012, multiple verrucous papules were evident on both lower extremities. For 13 years following her last fludarabine treatment, the patient has continued to develop new cSCCs. From 2012 to 2018, the patient had 26 biopsy proven cSCCs, and treatment of the tumors included Mohs micrographic surgery or electrodesiccation and curettage. The patient repeatedly declined field therapy however, in 2016 as the lesions began to become more symptomatic, she agreed to the option of field therapy (Figure 1). The patient was initially treated with 5-Fluorouracil chemowraps applied once weekly for 13 weeks. The patient noted modest improvement after this treatment (Figure 2) and then opted to take a 6-month break from therapy. The patient noted a recurrence of disease and was then started on a 50:50 mixture of 5-Fluorouracil and 0.005% Calcipotriene for 14 days on, 30 days on, and 14 days off. The patient noted significant improvement with this treatment and almost complete clearing of disease (Figure 3). The option of surgical treatment for remaining lesions was discussed; however, the patient declined therapy at this time. The patient has been stable for the past 6 months off all therapy without significant progression or lesions.
The association between skin cancer and immunosuppression is well known. CLL is a risk factor for cSCC.1 T-cell immunity has a critical role in immunoregulation of cutaneous malignancies and is inhibited by the purine analogue fludarabine.2 Our patient underwent combination chemotherapy with fludarabine and rituximab for CLL and subsequently developed eruptive cSCCs on both lower extremities. In addition to immunosuppression from CLL, our patient was at increased risk for cSCC due to treatment with fludarabine which is known to lower T-cell immunity, and rituximab which inhibits B-cells.2,3 This combination likely led to the rapid growth of the numerous keratinocytic neoplasms.
Several reports of multifocal and strikingly aggressive NMSCs after treatment with fludarabine have been published.4-7 None of the reports, however, describes the large number of keratinocytic neoplasms seen in our patient. We present the patient to highlight not only the risk of cSCC in CLL patients and the increased risk for atypical cutaneous malignancies after treatment with systemic therapies such as fludarabine, but also to discuss treatment options for this high-risk patient population.
- Que S, Zwald F, Schmults C. Cutaneous squamous cell carcinoma. JAAD. 2018:78(2):237-247.
- Royle JA, Baade PD, et al. Second cancer incidence and cancer mortality among chronic lymphocytic leukemia patients: a population-based study. Br J Cancer. 2011;105(7):1076-81.
- Bodt DH, Von Hoff DD, Kuhn JG. Effect on human peripheral lymphocytes of in vivo administration of 9-B-D-arabynosyl-2-fluoradenine 5’-monophosphate (NSC213887) a new purine analogue. Cancer Res. 1984;44:4661-4666.
- Davidovitz Y, Ballin A, Meytes D. Flare-up of squamous cell carcinoma of the skin following fludarabine therapy for chronic lymphocytic leukemia. Act Haematol. 1997;98:44-46.
- Herr D, Borelli S, Kempf W, et al. Fludarabine: risk factor for aggressive behavior of squamous cell carcinoma of the skin? Ann Oncol. 2005;16(3):515-516.
- Larsen CR, Hansen PB, Clausen NT. Aggressive growth of epithelial carcinomas following treatment with nucleoside analogues. Am J Hematol. 2002;70(1):48-50.
- Kamran R, Richard N, Alina Mastan, et al. Accelerated growth of skin carcinoma following fludarabine therapy for chronic lymphocytic leukemia. Leukemia & Lymphoma. 2005;46(7):1051-1055.
Shah, M., Wald, J., & Hanke, C. (2023). Eruptive Squamous Cell Carcinomas Following Treatment With Fludarabine and Discussion of Treatment. Journal of Drugs in Dermatology: JDD, 22(5), 509-510.
Adapted from original article for length and style.
Did you enjoy this JDD case report? You can find more here.